Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 68, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 21, 2008, 12:52 PM EDT for Cattaraugus County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2008, 12:52 PM EDT (16:52 UTC)
- Expired
- Jun 21, 2008, 1:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 211652
SVRBUF
NYC009-211745-
/O.NEW.KBUF.SV.W.0068.080621T1652Z-080621T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1252 PM EDT SAT JUN 21 2008
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CATTARAUGUS COUNTY IN WESTERN NEW YORK
* UNTIL 145 PM EDT
* AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 10 MILES WEST OF ALLEGANY PARK...OR 13 MILES EAST
OF JAMESTOWN...AND MOVING EAST AT 26 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALLEGANY PARK BY 110 PM EDT...
ALLEGANY BY 145 PM EDT...
LAT...LON 4200 7867 4200 7906 4215 7906 4227 7830
4200 7831 4199 7863
TIME...MOT...LOC 1652Z 268DEG 23KT 4207 7895
$$
HIBBERT2 follow-up statements
000
WWUS51 KBUF 211711
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
112 PM EDT SAT JUN 21 2008
NYC009-211745-
/O.CON.KBUF.SV.W.0068.000000T0000Z-080621T1745Z/
CATTARAUGUS NY-
112 PM EDT SAT JUN 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR SOUTHERN CATTARAUGUS COUNTY...
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ALLEGANY PARK...OR 10 MILES
SOUTHWEST OF SALAMANCA...MOVING EAST AT 23 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ALLEGANY PARK BY 120 PM EDT...
LIMESTONE BY 140 PM EDT...
LAT...LON 4200 7867 4200 7906 4215 7906 4227 7830
4200 7831 4199 7863
TIME...MOT...LOC 1712Z 270DEG 20KT 4206 7884
$$
HIBBERT000
WWUS51 KBUF 211737
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
138 PM EDT SAT JUN 21 2008
NYC009-211748-
/O.EXP.KBUF.SV.W.0068.000000T0000Z-080621T1745Z/
CATTARAUGUS NY-
138 PM EDT SAT JUN 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CATTARAUGUS COUNTY
WILL EXPIRE AT 145 PM EDT...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
LAT...LON 4200 7867 4200 7906 4215 7906 4227 7830
4200 7831 4199 7863
TIME...MOT...LOC 1738Z 260DEG 22KT 4210 7860
$$
HIBBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:39 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 21, 10:39 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1039 AM EDT SAT JUN 21 2008 .SYNOPSIS... A TROUGH APPROACHING FROM THE CENTRAL LAKES WILL BRING A THREAT OF MORE SHOWERS OR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ANOTHER LOW WILL MOVE INTO THE TROUGH OVER THE GREAT LAKES WITH A THREAT OF MORE SHOWERS AND THUNDERSTORMS SUNDAY. THE LOW IS FORECAST TO MOVE TO NEAR JAMES BAY MONDAY WITH A COLD FRONT TRAILING THE LOW MOVING EAST ACROSS THE REGION. HIGH PRESSURE WILL THEN BRING FAIR WEATHER TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... REGIONAL RADARS SHOWING CLUSTER OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WORKING EASTWARD OUT OF LOWER MICHIGAN. THIS AREA OF CONVECTION ASSOCIATED WITH A WEAK MID LEVEL WAVE AND LOW LEVEL MOISTURE ADVECTION. THIS WAVE WILL CROSS THE AREA EARLY THIS AFTERNOON. ATMOSPHERE SHOULD DESTABILIZE SUFFICIENTLY WITH CONVECTIVE TEMPERATURES BEING REACHED BY MID DAY ALLOWING CAP IN PLACE OVER THE AREA TO BREAK DOWN. POTENTIAL FOR SEVERE WEATHER LOOKS LIMITED WITH THIS ACTIVITY. HOWEVER...MORE ROBUST CONVECTION COULD DEVELOP LATE THIS AFTERNOON AS TROUGH WORKS EASTWARD OUT OF THE UPPER MIDWEST. 850 MB TEMPERATURES ARE EXPECTED TO RISE TO PLUS 12C THIS AFTERNOON WHICH WILL SUPPORT HIGHS AT OR ABOVE NORMAL FOR A CHANGE. WE EXPECT MID TO UPPER 70S IN MOST AREAS WITH SOME LOW 80S POSSIBLE IN THE FINGER LAKES REGION. THE TROUGH WILL CONTINUE TO TRANSLATE EAST OVERNIGHT. CHANCE POPS FOR MOST OF THE AREA BUT WILL KEEP LIKELY IN THIS EVENING FOR THE AREAS MENTIONED FOR TODAY. && .SHORT TERM /SUNDAY THROUGH MONDAY/... A DIGGING TROUGH OVER THE CENTRAL GREAT LAKES WILL TAKE UP RESIDENCE FOR THE REMAINDER OF THE WEEKEND AND LINGER THROUGH MONDAY. THE REGION WILL BE ON THE WARMER SIDE OF THE TROUGH...THUS TEMPS WILL BE CLOSER TO SEASONAL NORMALS...IN THE LOWER TO MID 70S ON SUNDAY WITH UPPER 70S TOWARD THE GENESEE VALLEY WITH LOWS SUNDAY NIGHT IN THE MID TO UPPER 50S. BOTH GFS AND NAM SHOW AN OCCLUDED FRONT MOVING INTO WESTERN NY ARND 12Z SUNDAY SO WILL KEEP HIGHER LKLY/CAT POPS SUNDAY AHEAD OF THIS FEATURE BUT WILL STILL CARRY CHC TO LKLY POPS IN THE WEST DUE TO NUMEROUS DISTURBANCES ROTATING ARND THE UPPER TROUGH. SPC HAS ALL OF OUR CWA UNDER SLGT RISK FOR SVR WEATHER ON SUNDAY. THE POTENTIAL WILL BE ASSOCIATED WITH A LEAD SHORT WAVE TROUGH/MID LVL SPEED MAX. EVEN WITH POSSIBLITY OF EARLY CLOUD COVER/PRECIP, ANY HEATING COMBINED WITH DEEP LAYER SOUTHWESTERLY LOW TO MID TROPOSPHERIC FLOW /30-35 KT 0-6 KM/ WILL FAVOR SOME SMALL BOWING STRUCTURES WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL SUNDAY AFTERNOON AND POSSIBLY EARLY EVENING. WILL CONTINUE LIKELY POPS INTO EARLY SUNDAY EVENING EAST OF GENESEE VALLEY AS THE OCCLUDED FRNT MOVES TO EASTERN NY WITH POPS TAPERING TO CHC AND THEN SLGT CHANCE FURTHER TO THE WEST. POPS TAPER OFF TO SLGT CHC OVER THE ENTIRE AREA LATER SUNDAY NIGHT. THE CLOSED LOW WILL OPEN AND LIFT NORTHWARD WITHIN THE TROUGH AS GFS DEPICTS A DEEPER UPPER LOW SETTLING IN OVER HUDSON BAY...AND THE OPEN TROUGH THEN SLOWLY CONTINUES ITS TREK ACROSS THE EASTERN LAKES AND SAINT LAWRENCE VALLEY ON MONDAY. CHANCE POPS FOR SHOWERS ON MONDAY MORNING WITH LIKELY POPS FOR THUNDERSTORMS BY MIDDAY MONDAY ACROSS AREAS INLAND FROM THE LAKES FROM THE FINGER LKS WEST AS DAYTIME HEATING INTERACTS WITH THE COOLER AIR ALOFT IN THE UPPER TROUGH. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... SURFACE HIGH PRESSURE AND BROAD RIDGING ALOFT BUILD IN FOLLOWING THE EASTWARD RETREAT OF THE UPPER TROUGH ON MONDAY NIGHT AND TUESDAY. LINGERING SHOWERS MONDAY EVENING FROM THE EASTERN FINGER LKS EASTWARD SHOULD COME TO AN END AFTER MIDNIGHT...THEN SUBSIDENCE AND DRYING WILL BRING SOME CLEARING BY TUESDAY MORNING. FAIR AND WARMER WEATHER IS EXPECTED FOR THE MID PART OF THE WEEK WITH HIGHS IN THE MID 70S TO NEAR 80 AND OVERNIGHT LOWS MOSTLY IN THE MIDDLE 50S...SOME COOLER LOW 50S IN THE SOUTHERN TIER VALLEYS AND LATE NIGHT/EARLY MORNING VALLEY FOG LIKELY. A WARM FRONT IN THE AREA ON THURSDAY MAY BRING SOME SHOWERS OR AFTERNOON THUNDERSTORMS TO THE AREA. FRIDAY WILL REMAIN WARM BUT MORE HUMID AND WITH A CHANCE OF SHOWERS AND THUNDERSTORMS AS AN UPPER LEVEL TROUGH INTERACTS WITH THE MORE HUMID LOWER ATMOSPHERE. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... VFR CONDITIONS WILL PREVAIL THROUGH 06Z HOWEVER DIURNAL HEATING COUPLED WITH AN UPPER AIR TROUGH SLIDING EAST FROM THE CENTRAL LAKES WILL TOUCH OFF CONVECTION DURING THE AFTERNOON WITH LOCALIZED AREAS OF MVFR IN SHOWERS AND POSSIBLE THUNDERSTORMS. PRIMARY FOCUS WILL BE ALONG LAKE BREEZE BOUNDARIES, AND MOST LIKELY WILL NOT AFFECT TERMINALS EXCEPT FOR SOME APPROACH ROUTES. THERE IS A BETTER CHANCE OF MVFR CONDITIONS IN SHOWERS AFTER 06Z ESPECIALLY OVER THE WESTERN PART OF STATE AS A SHORT WAVE SWINGS THROUGH THE BASE OF THE UPPER TROUGH. OUTLOOK SUNDAY...BECOMING MVFR IN THUNDERSTORMS. MONDAY...VFR SCATTERED SHOWERS. TUESDAY...VFR. WEDNESDAY...VFR. && .MARINE... NO MARINE HEADLINES NEEDED THROUGH SUNDAY NIGHT AS WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON INTO THIS EVENING ON LAKE ERIE AND LAKE ONTARIO MAINLY WEST OF IRONDEQUOIT BAY. THERE IS ALSO A SLIGHT RISK FOR SEVERE WEATHER SUNDAY OVER ALL MARINE AREAS. BOATERS SHLD KEEP AN EYE OUT FOR THUNDERSTORM DEVELOPMENT OVER THE WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJP NEAR TERM...SAGE/TMA SHORT TERM...JJP/WCH LONG TERM...JJP/WCH AVIATION...APB/SAGE MARINE...JJP
Hazardous weather outlook, Jun 21, 5:16 AM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 516 AM EDT SAT JUN 21 2008 NYZ001>003-010>014-019>021-085-220930- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 516 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON INTO THIS EVENING WITH THE PRIMARY THREATS LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AS AN OCCLUDED FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SUNDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042-043-062-063-220930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 516 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON INTO THIS EVENING WITH THE PRIMARY THREATS LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AS AN OCCLUDED FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SUNDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>008-220930- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 516 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS AN OCCLUDED FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-SLZ022-024-220930- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 516 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS AN OCCLUDED FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:18 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe | 42 min |
| Jun 21, 12:46 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Erie | 44 min |
| Jun 21, 7:22 PM EDT | Special Marine Warning | BUF | 83 min | |
| Jun 21, 7:57 PM EDT | Special Marine Warning | BUF | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.